Khurshid AliLahore, Punjab Institute of Cardiology, Pakistan
Title : CASE REPORT: A Rare Complication: Coronary Artery Spasm after Drug Eluting Stent Implantation During Percutaneous Intervention Leading to ST Elevation Myocardial Infarction
Coronary artery spasm is define as constriction of a coronary artery segment which may be focal or diffuse, may b in single or more vessels which is reversible and causes myocardial ischemia by restricting coronary blood flow, leading to thrombus formation.
Coronary artery spasm is an important cause of chest pain. Chest pain after successful PCI constitute a considerable problem and some time fatal if caused by myocardial infarction. Such pain constitute either residual coronary stenosis, acute occlusion, spasm or myocardial infarction. The management of such kind complications involve repeat coronary angiography and some additional interventions.
We present a case of coronary artery spasm after drug eluting stent implantation during percutaneous intervention (PCI) leading to ST Elevation Myocardial Infarction (STEMI), which is a rare complication. A 65 year old female non diabetic, normotensive non smoker admitted with NSTEMI where she was given oral and IV medication and then subjected to coronary angiogram in which showed focal segment of severe disease in proximal RCA with normal other coronaries. Her successful PCI to RCA was carried-out, after two hours patient developed severe chest pain with significant ST elevation in inferior leads. Patient was shifted to Cath Lab for check injection which showed patent stent in RCA with severe diffuse spasm at the stent outlet with intraluminal thrombus. Patient was put on IV nitroglycerine and Tirofiban (Aggrastat) for next 24hrs. Patient became asymptomatic after 3 hours. Recheck injection after three days showed patent stent with mild mid disease (unchanged status as compared to the previous angiogram) and TIMI III flow in distal vessel.
In conclusion, coronary artery spasm along with intraluminal thrombus can be treated acutely with intracoronary and intravenous nitroglycerine and Tirofiban (Aggrastat) while long term management includes oral nitrates and calcium channel blocker along with other routine medication.
Dr. Khurshid Ali completed his MBBS from the Khyber Medical University, Pakistan following FCPS Cardiology degree from the College of Physicians and Surgeons of Pakistan (CPSP) at the age of 31 years. He completed his two years fellowship in Interventional Cardiology at Punjab Institute of Cardiology, Lahore, Pakistan. He has published various original articles and case reports in the distinguish journals. He is an active member of Interventional Cardiology Team at Punjab Institute of Cardiology, Lahore.